Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 295, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2012, 4:39 PM EDT for 4 counties in Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2012, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 23, 2012, 5:19 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Appomattox County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:52 PM EDT | TSTM WND DMG | 4 Nnw Amherst, VA | TREE DOWN ON POORHOUSE FARM ROAD. |
| Jul 23, 4:53 PM EDT | TSTM WND DMG | 3 Nnw Amherst, VA | TREE DOWN ON CHERRY HILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
807
WUUS51 KRNK 232039
SVRRNK
VAC009-011-031-680-232145-
/O.NEW.KRNK.SV.W.0295.120723T2039Z-120723T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT MON JUL 23 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF LYNCHBURG IN CENTRAL VIRGINIA
NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
NORTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 545 PM EDT.
* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LOWESVILLE TO PLEASANT VIEW...OR ALONG A LINE EXTENDING FROM 6
MILES NORTH OF CLIFFORD TO 6 MILES NORTHEAST OF BIG ISLAND...AND
MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
LOWESVILLE...
NAOLA...
NEW GLASGOW...
FALCONERVILLE...
MADISON HEIGHTS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3729 7905 3737 7914 3734 7921 3736 7925
3740 7923 3744 7927 3747 7919 3751 7923
3751 7928 3763 7940 3780 7910 3777 7906
3772 7906 3770 7898 3756 7890 3755 7882
3749 7875
TIME...MOT...LOC 2039Z 315DEG 19KT 3772 7905 3760 7930
$$
163 follow-up statements
266
WWUS51 KRNK 232100
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT MON JUL 23 2012
VAC009-011-031-680-232145-
/O.CON.KRNK.SV.W.0295.000000T0000Z-120723T2145Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-APPOMATTOX VA-AMHERST VA-
500 PM EDT MON JUL 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR THE CITY OF LYNCHBURG... NORTHERN CAMPBELL...NORTHWESTERN
APPOMATTOX AND AMHERST COUNTIES...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW GLASGOW TO ELON...OR ALONG A LINE EXTENDING FROM
CLIFFORD TO 7 MILES SOUTHWEST OF AMHERST...MOVING SOUTHEAST AT 25
MPH.
LOCATIONS IMPACTED INCLUDE...
AMHERST...
RIVERVILLE...
BENT CREEK...
BOCOCK...
TOWER HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3749 7875 3729 7905 3737 7914 3734 7921
3736 7925 3740 7923 3744 7927 3747 7919
3751 7923 3751 7929 3757 7934 3771 7903
3770 7898 3755 7889 3755 7882
TIME...MOT...LOC 2100Z 321DEG 20KT 3761 7895 3751 7914
$$
16834
WWUS51 KRNK 232107
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT MON JUL 23 2012
VAC031-680-232114-
/O.CAN.KRNK.SV.W.0295.000000T0000Z-120723T2145Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-
507 PM EDT MON JUL 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LYNCHBURG...
NORTHERN CAMPBELL COUNTY IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3749 7875 3734 7897 3743 7902 3742 7907
3739 7907 3741 7910 3740 7912 3751 7923
3751 7929 3757 7934 3771 7903 3770 7898
3755 7889 3754 7885 3755 7882
TIME...MOT...LOC 2104Z 321DEG 20KT 3759 7893 3749 7912
$$
VAC009-011-232145-
/O.CON.KRNK.SV.W.0295.000000T0000Z-120723T2145Z/
APPOMATTOX VA-AMHERST VA-
507 PM EDT MON JUL 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN APPOMATTOX AND AMHERST COUNTIES...
AT 502 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEW GLASGOW TO FALCONERVILLE...OR
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF CLIFFORD TO 6 MILES
NORTH OF LYNCHBURG CITY...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
FALCONERVILLE...
RIVERVILLE...
BENT CREEK...
TOWER HILL...
OAKVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3749 7875 3734 7897 3743 7902 3742 7907
3739 7907 3741 7910 3740 7912 3751 7923
3751 7929 3757 7934 3771 7903 3770 7898
3755 7889 3754 7885 3755 7882
TIME...MOT...LOC 2104Z 321DEG 20KT 3759 7893 3749 7912
$$
16625
WWUS51 KRNK 232119
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT MON JUL 23 2012
VAC009-011-232129-
/O.CAN.KRNK.SV.W.0295.000000T0000Z-120723T2145Z/
APPOMATTOX VA-AMHERST VA-
519 PM EDT MON JUL 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN APPOMATTOX AND
AMHERST COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3749 7875 3734 7897 3743 7902 3742 7907
3739 7907 3741 7910 3740 7912 3751 7923
3751 7929 3757 7934 3771 7903 3770 7898
3755 7889 3754 7885 3755 7882
TIME...MOT...LOC 2119Z 321DEG 20KT 3752 7886 3742 7905
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:17 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 23, 3:17 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT MON JUL 23 2012 .SYNOPSIS... HIGH PRESSURE ALOFT WILL REMAIN FIRMLY ENTRENCHED FROM THE CENTRAL INTO THE SOUTHEAST U.S. THROUGH MIDWEEK. MEANWHILE...AN UPPER TROUGH WILL DEEPEN ACROSS THE NORTHEAST U.S...SENDING A SERIES OF DISTURBANCES ACROSS THE REGION FROM THE NORTHWEST WHICH WILL TRIGGER THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WARM TO HOT AS WELL AS HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... AS OF 308 PM EDT MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS OUR REGION THIS AFTERNOON INTO TONIGHT. SOME OF THE THUNDERSTORMS WILL BE STRONG TO SEVERE THIS EVENING INTO TONIGHT WITH HAIL...GUSTY WINDS AND HEAVY DOWNPOURS. OUR BEST INSTABILITY AND RICHEST MOISTURE LOCATED ACROSS THE SOUTHEAST PORTION OF CWA. CONVECTION SHOULD DIMINISH ACROSS THE REGION AFTER MIDNIGHT...WITH LITTLE IF ANY ACTIVITY EXPECTED OVERNIGHT. LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE MID 60S IN THE MOUNTAINS TO THE LOWER 70S IN THE SOUTHEAST. ANY FOG DEVELOPMENT LATE TONIGHT/EARLY TUESDAY WILL ALSO BE LARGELY DEPENDENT ON WHERE IT RAINS LATE IN THE DAY/EVENING...AND LEAVES WET GROUND OVERNIGHT. NORTHWEST FLOW ALOFT WILL ALLOW A THUNDERSTORM COMPLEX TO DIVE SOUTH INTO SOUTHEAST WEST VIRGINIA TUESDAY AFTERNOON OR EVENING. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REST OF THE CWA WITH RENEGADE OUTFLOWS DARTING SE FROM THE COMPLEX. HIGHS TUESDAY WILL VARY FROM THE MID 80S IN THE MOUNTAINS TO THE MID 90S IN THE PIEDMONTS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 245 PM EDT MONDAY... BATTLE ZONE WILL SET UP BETWEEN DRIER AIR OVER THE NORTHEAST AND HUMID AIR IN OUR AREA TUESDAY NIGHT INTO WEDNESDAY. MODELS SIMILAR IN SHOWING A WAVE MOVING ACROSS THE REGION DURING THIS PERIOD...ALTHOUGH SOME SPEED AND/OR VARIATION ON LOCATIONS WILL CAUSE SOME IMPACT ON WHERE HIGHER POPS WILL GO. LEANING TOWARD THE ECMWF AND SREF WILL BRING THREAT OF STRONG STORMS TO THE MTNS OF WV INTO SW VA TUESDAY EVENING SWINGING SE INTO NW NC. A POTENTIAL EXISTS FOR STORMS TO MOVE FURTHER EAST BUT WILL KEEP POPS IN THE LOW CHANCE RANGE FOR NOW UNTIL WE CLOSER TO THE EVENT. THE SPEED SHEAR WILL BE JUST ENOUGH...AOA 25-30 KT TO BRING THREAT OF A COMPLEX OF STORMS OR MULTICELL CLUSTERS THAT WILL BE ONGOING ACROSS THE WRN CWA AT THE BEGINNING OF THIS PERIOD. AS THE WAVE ALOFT MOVES BY WED MORNING...THE FRONTAL BOUNDARY SHOULD SINK FAR ENOUGH SOUTH THAT MOST OF THE FORECAST AREA STAYS ON THE DRIER SIDE WEDNESDAY. MADE SOME DOWNWARD ADJUSTMENTS TO DEWPOINTS AND POPS IN THE NRN CWA ALONG I-64 AND NORTH OF HWY 460 EAST OF ROANOKE...BUT KEPT IT HUMID IN THE SOUTH WITH HIGHER POPS OVER THE SW CWA...WHICH IS MAINLY WEST OF I-77. THE FRONT STARTS TO SHIFT BACK NORTH AS A WARM FRONT HEADING INTO WED NIGHT-THU...WHERE 5H HEIGHTS INCREASE AGAIN. THE MAIN TRACK OF THE SHORTWAVES WILL AGAIN STAY NORTH OF US...RELEGATING OUR AREA TO DIURNAL THREAT OF STORMS...AND BACK TO HEAT/HUMIDITY. THE HEIGHTS INCREASE TO 591 OR SO AROUND THU AFTN AND WITH 8H TEMPS OF +20 TO +22C...THERE SHOULD BE ENOUGH SUN AND DOWNSLOPE TO BOOST TEMPS INTO THE 90S MOST AREAS. SW WINDS IN THE SOUTHEASTERN CWA MAY KEEP HUMIDITY LEVELS UP ENOUGH TO PREVENT TRIPLE DIGIT HEAT...BUT OVERALL KEPT PREVIOUS FORECAST GOING WHICH IS CLOSE TO MEX MOS. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 1220 PM EDT MONDAY... NORTHERN HEMISPHERIC PATTERN CHANGES ACROSS THE HIGH LATITUDES THIS PERIOD WITH AN OMEGA BLOCK SETTING UP FROM EASTERN CANADA TO WRN EUROPE. MEANWHILE...OVER THE U.S. THE PERSISTENT RIDGE ACROSS THE SOUTHERN U.S MEANDERS BACK AND FORTH FROM THE DESERT SOUTHWEST TO THE GULF COAST STATES WHILE THE STORM TRACK FAVORS A PACIFIC NW TO SRN CANADA TO GREAT LAKES/NORTHEAST PATH. CLOSER IN...THIS MEANS A CONTINUED NW TO WEST FLOW ALOFT...WHICH WILL BRING WEAKENING FRONTS SWD TO OUR AREA BY THIS WEEKEND. THE ECMWF HAS BEEN SHOWING A SHARPER TROUGH AND SENDING THE FRONT SOUTH OF US BY SUNDAY...BUT NOT GOING TO BUY OFF ON THIS SOLUTION 100 PERCENT...GIVEN THE PROPENSITY FOR SUMMER FRONTS TO SLOW DOWN AND/OR WASH OUT OVER SRN VA/NRN NC...INSTEAD OF MOVING IT INTO GA/SC AREA. OVERALL...STILL LOOKS LIKE A DAILY THREAT FOR STORMS WITH BETTER CHANCES WITH THE FRONT GOING INTO SAT...THEN WILL KEEP POPS A LITTLE LOWER SUNDAY SUNDAY NIGHT. THE MODELS RAISE HEIGHTS AGAIN MONDAY WITH RETURN FLOW AS ANOTHER FRONT LIFTS ACROSS THE LOWER MISSOURI VALLEY INTO KY. TEMPERATURES MAY COOL SOME IF THE FRONT MOVES SOUTH...WITH HIGHS IN THE LOWER TO MID 80S BY SUNDAY BUT WILL KEEP IT IN THE LOWER 90S ACROSS THE PIEDMONT. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AS OF 135 PM EDT MONDAY... SCATTERED MVFR SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON INTO TONIGHT. ISOLD POCKETS OF HEAVY RAIN PRODUCE BRIEF PERIODS OF IFR CONDITIONS. A SHORTWAVE EMBEDDED WITHIN THE NORTHWEST FLOW MAY HELP TO GENERATE A TSRA COMPLEX ACROSS OH DURING THE DAY...MOVING SE ACROSS WV AND INTO VA TONIGHT. THE TAF SITES WITH THE BEST CHANCE OF A THUNDERSTORM ARE BLF AND LWB. HOWEVER...AFTERNOON/EVENING MAX HEATING TIMING DOES FAVOR THUNDERSTORM ACTIVITY IN SOME FASHION AT BCB/ROA/LYH. ADDITIONAL DEVELOPMENT ON OUTFLOW ACROSS SW VA/NW NC WILL LIKELY REACH DAN AS WELL TOWARD EARLY EVENING. FOG DEVELOPMENT TONIGHT WILL BE LARGELY DEPENDENT ON HOW MUCH AND WHERE IT RAINS. WINDS WILL BE WSW THROUGH THE TAF VALID PERIOD...EXCEPT THE USUAL CALM SPOTS AT NIGHT. OTHERWISE...SPEEDS 7-10KTS DAYTIME...LESS THAN 5KTS AT NIGHT. HAVE ADVERTISED SOME LOW END GUSTS FOR ROA DURING THE AFTERNOON. ADVERTISED GUSTY WEST WINDS WITH TSRA ACROSS WV...BUT REFRAINED FROM SUCH AT THE VA SITES AT THIS TIME. NW FLOW ALOFT LOOKS TO PERSIST THROUGH THURSDAY...RESULTING IN BOUTS OF SHRA/TSRA DURING THE PERIOD. OTHERWISE EXPECTING VFR CONDITIONS OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT FOG THROUGH MID OR LATE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB/WP NEAR TERM...KK SHORT TERM...WP LONG TERM...WP AVIATION...KK/RAB
Hazardous weather outlook, Jul 23, 5:27 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 527 AM EDT MON JUL 23 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 527 AM EDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A THUNDERSTORM COMPLEX MAY DRIFT ACROSS THE REGION FROM THE NORTHWEST LATE THIS AFTERNOON AND INTO THE EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS BEING THE MAIN CONCERN. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE MOUNTAINS OF NORTHWEST NORTH CAROLINA DURING THE AFTERNOON AND EARLY EVENING HOURS...IN ADDITION TO THE AFOREMENTIONED THUNDERSTORM COMPLEX. FREQUENT LIGHTNING ALONG WITH LOCALIZED HEAVY RAIN AND DAMAGING WIND GUSTS MAY ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DRIFT ACROSS THE REGION FROM THE NORTHWEST TUESDAY AFTERNOON AND EVENING. THIS COMPLEX WILL AFFECT AREAS MAINLY WEST OF INTERSTATE 77. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ELSEWHERE...AGAIN MAINLY DURING THE AFTERNOON AND EVENING HOURS. DAMAGING WINDS GUSTS MAY ACCOMPANY THE THUNDERSTORM COMPLEX. FOR THE REMAINDER OF THE WEEK...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. AT THIS TIME...OUTSIDE OF WEDNESDAY...IT APPEARS THAT FRIDAY OFFERS THE BEST CHANCE FOR MORE WIDESPREAD CONVECTION AS A COLD FRONT DRIFTS THROUGH THE REGION. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER DURING THE TIME FRAME OF WEDNESDAY THROUGH SUNDAY IS LOW AT THIS TIME. OTHERWISE...HEAT INDICES ACROSS THE VIRGINIA AND NORTH CAROLINA PIEDMONT REGION ARE EXPECTED TO APPROACH 105 DEGREES THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY FOR AREAS WEST OF A LEXINGTON...TO ROANOKE...TO MOUNT AIRY LINE. SPOTTER ACTIVATION MAY BE NEEDED AGAIN TUESDAY AFTERNOON...MAINLY FOR AREAS WEST OF INTERSTATE 77. RAB
In the hours before
Special weather statement, Jul 23, 3:49 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT MON JUL 23 2012 VAZ033-043-044-232045- FRANKLIN VA-HENRY VA-PITTSYLVANIA VA- 349 PM EDT MON JUL 23 2012 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES... AT 345 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF SYDNORSVILLE...MOVING EAST AT 10 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR MOUNTAIN VALLEY AROUND 355 PM AND CALLANDS AROUND 430 PM. LAT...LON 3687 7951 3670 7953 3680 7984 3687 7980 16
Local storm report, Jul 23, 3:52 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG BASSETT 36.77N 79.98W
07/23/2012 HENRY VA 911 CALL CENTER
LARGE TREE DOWN ON CEDAR HILL DRIVE.
&&
JVCSpecial weather statement, Jul 23, 3:56 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT MON JUL 23 2012
VAZ023-024-232030-
BOTETOURT VA-ROCKBRIDGE VA-
356 PM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT AND ROCKBRIDGE
COUNTIES...
AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
EAGLE ROCK...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR EAGLE ROCK AROUND 405 PM AND NATURAL BRIDGE
AROUND 430 PM.
LAT...LON 3777 7969 3777 7967 3779 7966 3767 7935
3762 7940 3761 7946 3757 7943 3756 7944
3755 7948 3752 7951 3748 7958 3769 7994
3780 7982
16Local storm report, Jul 23, 3:58 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 4 NE NORTH WILKESBORO 36.20N 81.09W
07/23/2012 WILKES NC DEPT OF HIGHWAYS
ONE TREE DOWN ON HIGHWAY 268 EAST NEAR AIRPORT ROAD.
&&
HYSELLLocal storm report, Jul 23, 4:24 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 4 WNW SAGO 36.91N 79.70W
07/23/2012 E0.75 INCH FRANKLIN VA PUBLIC
HAIL FELL ON SNOW CREEK ROAD.
&&
HYSELLSpecial weather statement, Jul 23, 4:32 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT MON JUL 23 2012
VAZ007-010-232130-
BLAND VA-TAZEWELL VA-
432 PM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM WILL AFFECT BLAND AND TAZEWELL COUNTIES...
AT 428 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF BLUEFIELD...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR BLUEFIELD AROUND 440 PM...CLEAR FORK AROUND
450 PM...SUITER AROUND 455 PM...BASTIAN AROUND 500 PM...BLAND AROUND
510 PM AND LONG SPUR AROUND 530 PM.
LAT...LON 3732 8139 3729 8130 3724 8123 3726 8118
3717 8087 3715 8085 3711 8093 3707 8092
3707 8093 3702 8111 3704 8113 3702 8117
3705 8122 3704 8124 3716 8149
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:11 PM EDT | Special Weather Statement | RNK | Bedford, City of Roanoke | 64 min |
| Jul 23, 12:38 PM EDT | Special Weather Statement | RNK | Franklin, Montgomery | 67 min |
| Jul 23, 1:46 PM EDT | Special Weather Statement | RNK | Halifax | 59 min |
| Jul 23, 1:56 PM EDT | Special Weather Statement | RNK | Halifax | 49 min |
| Jul 23, 2:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 28 min |
| Jul 23, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 61 min |
| Jul 23, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 54 min |
| Jul 23, 3:08 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Pittsylvania | 22 min |
| Jul 23, 3:33 PM EDT | Special Weather Statement | RNK | Pittsylvania | 42 min |
| Jul 23, 3:40 PM EDT | Special Weather Statement | RNK | Pittsylvania | 35 min |
| Jul 23, 3:49 PM EDT | Special Weather Statement | RNK | City of Martinsville | 56 min |
| Jul 23, 3:56 PM EDT | Special Weather Statement | RNK | Botetourt | 34 min |
| Jul 23, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 35 min |
| Jul 23, 4:32 PM EDT | Special Weather Statement | RNK | Bland | 58 min |
| Jul 23, 4:48 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| Jul 23, 5:21 PM EDT | Special Weather Statement | RNK | Pulaski | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.